Alert archive / Arizona / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 149, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Oct 9, 2006, 12:28 PM MST for Graham County, Arizona. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2006, 12:28 PM MST (19:28 UTC)
- Expired
- Oct 9, 2006, 1:00 PM MST
- In force
- 32 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Graham County, AZ
The radar
The Tucson radar (KEMX), 117 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 12:34 PM MST | HAIL 0.75 | 19 Ene Mammoth, AZ | MARBLE TO PENNY SIZED HAIL ESTIMATED IN KLONDYKE BY TRAINED WEATHER SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 8:05 AM MST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 551 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 091928
SVRTWC
AZC009-092000-
/O.NEW.KTWC.SV.W.0149.061009T1928Z-061009T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1228 PM MST MON OCT 9 2006
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA
* UNTIL 100 PM MST
* AT 1221 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR KLONDYKE...OR ABOUT 39 MILES WEST OF
SAFFORD...AND MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
LAT...LON 3300 11044 3288 11045 3269 11039 3281 11001
3305 11005
$$
WEATHER.GOV/TUCSON1 follow-up statement
000
WWUS55 KTWC 092003
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
100 PM MST MON OCT 9 2006
AZC009-092010-
/O.EXP.KTWC.SV.W.0149.000000T0000Z-061009T2000Z/
GRAHAM AZ-
100 PM MST MON OCT 9 2006
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAHAM COUNTY
EXPIRED AT 100 PM MST...
AT 1257 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE THUNDERSTORMS IN WEST CENTRAL GRAHAM COUNTY HAD FALLEN BELOW
SEVERE LIMITS. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR WEST
CENTRAL GRAHAM COUNTY HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM MST THIS
AFTERNOON FOR SOUTHEAST ARIZONA.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
LAT...LON 3300 11044 3288 11045 3269 11039 3281 11001
3305 11005
$$
WEATHER.GOV/TUCSON
ZELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 8:58 AM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Oct 9, 8:58 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 858 AM MST MON OCT 9 2006 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL MOVE ACROSS THE STATE TODAY AND THIS EVENING. THIS SYSTEM WILL AGAIN BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA TODAY. THE LOW PRESSURE SYSTEM WILL MOVE EAST OF THE AREA LATE TONIGHT...WITH DRY CONDITIONS RETURNING TO SOUTHEAST ARIZONA BY MID WEEK. COULD SEE A RETURN TO UNSETTLED WEATHER BY THE END OF THE WORK WEEK. && .DISCUSSION...SCATTERED THUNDERSTORMS...A FEW SEVERE...HAVE BEEN DEVELOPING ACROSS PARTS OF EASTERN PIMA...EASTERN PINAL...WESTERN COCHISE...AND GRAHAM COUNTIES THIS MORNING. THE MAIN REPORTS FROM THE STORMS THAT HAVE MOVED THROUGH POPULATED AREAS HAS BEEN SMALL HAIL SO FAR. PER SPC DISCUSSION...THE ENVIRONMENT ACROSS MUCH OF SOUTHEAST ARIZONA HAS A FAVORABLE VERTICAL WIND SHEAR PROFILE AND STEEP LAPSE RATES FOR ORGANIZED/LONG-LIVED STORMS TODAY. THIS HAS CERTAINLY BEEN THIS CASE SO FAR THIS MORNING AS A SUPERCELL THAT MOVED ALONG WESTERN SLOPES OF THE CATALINA MOUNTAINS HAS MANAGED TO MOVE THROUGH DUDLEYVILLE INTACT. THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THIS AFTERNOON AS A VIGOROUS UPPER LOW CENTERED OVER YUMA AZ THIS MORNING TRACKS EAST ACROSS THE STATE. THEREFORE...SPC HAS POSTED A SEVERE THUNDERSTORM WATCH UNTIL 3 PM MST FOR ALL OF SOUTHEAST ARIZONA EXCEPT FAR WESTERN PIMA COUNTY. AS THE SYSTEM TRACKS FARTHER EAST LATE THIS EVENING...THE THREAT FOR SEVERE WEATHER WILL DIMINISH. && .PREV DISCUSSION...TODAYS WEATHER SYSTEM WILL BE IN EASTERN NEW MEXICO BY EARLY TUESDAY MORNING...WITH ACTIVITY ALL BUT DONE BY MIDNIGHT TONIGHT. SHORT WAVE RIDGING WILL START TO BUILD OVER THE AREA ON TUESDAY AND THEN AMPLIFY A BIT WEDNESDAY AND THURSDAY AS ANOTHER SYSTEM DROPS TO OFF THE SOUTHERN CALIFORNIA COAST. THIS SYSTEM IS CURRENTLY GATHERING STRENGTH OVER EASTERN IDAHO AND WILL BECOME A CLOSED LOW NEAR BOISE LATER THIS MORNING AND THEN CONTINUE TO MOVE SOUTHWEST ACROSS NORTHERN NEVADA TONIGHT (WITH POSITION NEAR RENO EARLY TUESDAY MORNING)...THEN ACROSS CENTRAL CALIFORNIA LATER TUESDAY MORNING (WITH POSITION NEAR SAN FRANCISCO BY 11 AM)..AND THEN MOVE OFFSHORE OF SOUTHERN CALIFORNIA WEDNESDAY AND THURSDAY BEFORE STARTING TO EJECT ACROSS THE STATE AROUND FRIDAY/SATURDAY TIME FRAME...WHICH IS A BIT QUICKER THAN WHAT I WAS LOOKING AT ON SUNDAY. AFTER A DRY/WARMER PERIOD WEDNESDAY AND THURSDAY...THE BIG QUESTION MARK AT THE END OF THE WEEK WILL BE HOW MUCH TROPICAL MOISTURE WILL BE PULLED NORTH ACROSS THE AREA. LOOKS LIKE WE MAY HAVE TWO SOURCES...ONE WITH IS CURRENTLY TD #15 (ABOUT 675 MILES SOUTHWEST OF SOUTHERN TIP OF BAJA CALIFORNIA) WITH THE SECOND COMING FROM AN AREA OF CONVECTION THAT IS 1300 MILES SOUTHWEST OF THE SOUTHERN TIP OF BAJA CALIFORNIA). SO FOR NOW WILL INCREASE POPS IN THE EXTENDED INTO THE HIGH SLIGHT CHANCE AREA TO MATCH WHAT MY NEIGHBORS ARE SHOWING...BUT WAIT A BIT BEFORE GOING CHANCE. STILL PLENTY OF TIME TO WATCH EVOLUTION OF ABOVE SYSTEM AND HOW THE TROPICS WILL AFFECT THE AREA LATE IN THE WEEK. && .AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 816 TIL 22Z FOR ALL ZONES EXCEPT 31-WESTERN PIMA. && WEATHER.GOV/TUCSON
Hazardous weather outlook, Oct 9, 8:23 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 823 AM MST MON OCT 9 2006 AZZ019-029-030-032>035-092200- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 823 AM MST MON OCT 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. ...SEVERE THUNDERSTORM WATCH 816 IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM OVER WESTERN ARIZONA WILL MOVE ACROSS THE STATE TODAY AND BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THESE STORMS WILL BE ACCOMPANIED BY LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY RAINFALL. MOVEMENT OF THE STORMS WILL GENERALLY BE TO THE NORTHEAST AROUND 25 TO 35 MPH WHICH WILL LIMIT THE THREAT OF ANY FLASH FLOODING. RAINFALL AMOUNTS WILL GENERALLY BE LESS THAN A QUARTER OF AN INCH...BUT A FEW OF THE STRONGEST STORMS MAY PRODUCE UP TO ONE INCH. THIS SYSTEM WILL EXIT THE STATE LATER TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-092200- WESTERN PIMA COUNTY- 823 AM MST MON OCT 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SEVERE THUNDERSTORM WATCH 816 IS IN EFFECT UNTIL 3 PM MST EAST OF THE AREA WHICH INCLUDES SELLS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Oct 9, 9:09 AM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
909 AM MST MON OCT 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 AM HAIL WINKELMAN 32.99N 110.77W
10/09/2006 E0.88 INCH PINAL AZ PUBLIC
&&
GZELLLocal storm report, Oct 9, 11:43 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1143 AM MST MON OCT 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 6 ESE ORACLE 32.59N 110.69W
10/09/2006 E0.88 INCH PINAL AZ CO-OP OBSERVER
&&
SCHAFFNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 7:08 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
| Oct 9, 7:42 AM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 48 min |
| Oct 9, 8:29 AM MST | Severe Thunderstorm Warning | TWC | Pinal | 31 min |
| Oct 9, 9:18 AM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Oct 9, 9:20 AM MST | Severe Thunderstorm Warning | TWC | Graham | 40 min |
| Oct 9, 9:59 AM MST | Severe Thunderstorm Warning | TWC | Cochise | 46 min |
| Oct 9, 10:22 AM MST | Severe Thunderstorm Warning | TWC | Greenlee | 23 min |
| Oct 9, 10:45 AM MST | Severe Thunderstorm Warning | TWC | Greenlee | 30 min |
| Oct 9, 10:47 AM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 43 min |
| Oct 9, 10:55 AM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 35 min |
| Oct 9, 11:26 AM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 49 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.